Hail, Hancock
- When
- July 19, 8:08 PM CST
- Where
- Hancock County, 5 mi S of Corwith
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.917, -93.967
An extremely unstable and hot airmass was in place over Iowa during the day on the 19th. The weather situation was complicated with a warm front extending from northwest into central, into southeast Iowa during the mid afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An extremely unstable and hot airmass was in place over Iowa during the day on the 19th. The weather situation was complicated with a warm front extending from northwest into central, into southeast Iowa during the mid afternoon. Earlier in the day, and MCS moved across north central into east central and southeast Iowa. This MCS laid down an outflow boundary that pushed southwest into the state, and eventually met up with the warm front. Along and southwest of the boundary, considerable dew point pooling took place. Afternoon temperatures reached the upper 90s to near 105 with dew points in the upper 70s to mid 80s. CAPE values soared to the 8000 to 10,000 J/kg range by early evening as the lifted index fell to the -10 to -15 C. range. A very strong cap was in place with 700 mb temperatures warming to between +14 and +17 C. The freezing level was unusually high, in the 16,500 to 17,000 foot range. Thunderstorms tried to develop by the early evening, but as additional warmer and drier air pushed into the area the dissipated. After sunset a cluster of thunderstorms developed over southern Minnesota and northern Iowa along the north edge of the cap as a cold front pushed into the state from the northwest. The shear environment was quite favorable with shear in the 55 to 70 kt range in the zero to 6 km layer. The storms eventually developed into an MCC and skirted the northern edge of Iowa. They produced strong winds and some hail. The hail was limited by the very warm airmass with reports of hail in the penny to nickle size range. High winds caused damage to trees and power lines with wind speeds in the 60 to 70 MPH range with the stronger storms in the Winnebago, Worth, and Bremer County areas of north central and northeast Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 19, 2:35 PM CST, 5 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT WED JUL 19 2006 .DISCUSSION... STRONG CONTRAST OVR STATE TDA WITH OUTFLOW BNDRY PUSHED UP AGNST WRM FNT ATTM. AMS CAPPED FOR THE TIME BEING BUT VRY UNSTABLE. MUCAPE 8000+ NOW WITH MLCAPE NOT MUCH LOWER SO IF ANYTHING CAN GET GOING WUD GO SVR QUICKLY SIM TO 22 MAY 04 EVENT. SCNDRY PUSH WL BE WITH MCS DVLPT OVR NGT ROLLING DOWN THE BOUNDARY. LATEST TPC SWODY1 FITS DESCRIPTION WELL. ACVTY WL BE TO THE S AFT TNGT WITH ONLY CHC FOR PCPN IN FCST BEING WITH S/WV ON FRI. NO SVR WX XPCTD WITH THAT SYS HWVR. TEMPS WL COOL SIG TO AT TO A LTL BLO NORM FOR A FEW DAYS BFR SLO WRMG AFT THE WKND. && .DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY SW HALF OF CWA FROM 17Z-00Z.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 226 PM CDT WED JUL 19 2006 IAZ004>007-015>017-023>028-033>039-047>050-201100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL- TAMA- 226 PM CDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...GENERALLY ALONG AND NORTH OF STATE HIGHWAY 30. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING OVER NORTHERN IOWA. SUPER CELL THUNDERSTORMS ARE EXPECTED INITIALLY...WITH ALL MODES OF SEVERE WEATHER POSSIBLE...INCLUDING HAIL OF GOLF BALL SIZE OR LARGER...WIND GUSTS OF 60 TO 80 MPH...AND ISOLATED TORNADOES. STORMS ARE EXPECTED TO EVOLVE INTO A LARGE COMPLEX THAT WILL MOVE RAPIDLY SOUTHEAST OVER THE AREA DURING THE EVENING...WITH DAMAGING STRAIGHT LINE WINDS THE MAIN THREAT. STORM INITIATION IS POSSIBLE BY 4 PM...BUT MORE LIKELY BY 5 OR 6 PM THIS EVENING. AREAS FROM FORT DODGE TO SAC CITY CAN EXPECT HEAT INDEX VALUES AROUND 105 DEGREES THIS AFTERNOON INTO EARLY EVENING. SOME RELIEF IS EXPECTED BY TONIGHT AS A COLD FRONT PUSHES THROUGH CENTRAL IOWA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ON FRIDAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY BY LATE AFTERNOON INTO THE EVENING HOURS...ESPECIALLY BETWEEN 5 AND 10 PM. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT WILL BE HELD AT 330 PM. IAZ044>046-057>062-070>075-081>086-092>097-201100- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 226 PM CDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...GENERALLY SOUTH OF STATE HIGHWAY 30. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT...MAINLY NORTH OF STATE HIGHWAY 34. A FEW SEVERE STORMS ARE POSSIBLE. THE MAIN THREAT WOULD BE DAMAGING STRAIGHT LINE WINDS AROUND 70 MPH...MAINLY BETWEEN 7 AND 11 PM THIS EVENING. AREAS ALONG AND SOUTHWEST OF A LINE FROM AMES THROUGH DES MOINES TO OTTUMWA...CAN EXPECT HEAT INDEX VALUES FROM 105 TO AROUND 110 DEGREES THIS AFTERNOON INTO EARLY EVENING. SOME RELIEF IS EXPECTED BY TONIGHT AS A COLD FRONT PUSHES THROUGH CENTRAL IOWA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ON FRIDAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT WILL BE HELD AT 330 PM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON THROUGH THE EVENING HOURS...ESPECIALLY NORTH OF STATE HIGHWAY 34 BETWEEN 7 AND 11 PM. COGIL/KINNEY
The Des Moines radar (KDMX), 133 km away, was scanning. The volume nearest the first event began at 02:06 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516096, 5516097, 5516098, 5516101, 5516102, 5516103, 5516099, 5516100.